Montana, 2020

Winter Storm in Montana, March 30 to 31, 2020

March 30 to 31, 2020 · NWS BYZ · 1 event in 1 county or zone

A plume of Pacific moisture brought a period of heavy snow to the Absaroka/Beartooth Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A plume of Pacific moisture brought a period of heavy snow to the Absaroka/Beartooth Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 7:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 30, 7:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Billings MT
851 PM MDT Mon Mar 30 2020

.UPDATE...

Minor update this evening for the inherited short term forecast,
but only to clean up minor border issues.

Overall, the forecast is still in good shape, with a cold front
entering the region Tuesday morning. The cold front will bring
rain and snow showers across the area as it pushes eastward
through the day Tuesday. Gilstad

&&

.DISCUSSION...

Today through Tuesday ...

An increase in low-level temperatures near Livingston will
continue to bring about good mixing, allowing winds to continue to
increase and gust up to 55 mph by this evening. Otherwise,
temperatures stayed on track today, with highs in the upper 50s
and low 60s across the entire area. Conditions in far SE Montana
continue to dry out, with RH's reaching the mid teens across the
area.

These warm and dry conditions, as well as the winds near
Livingston, will soon retreat Tuesday morning as the upper low
off the coast of the Pacific Northwest starts to move inland,
bringing with it a cold front and surge of moisture. While the
front will pass through mid Tuesday morning and shift winds to the
northwest, the cold air won't fully move into the area until
Tuesday night, so although temperatures will still fall, highs
will range from the low 40s to low 50s from west to east,
respectively. Precipitation will follow closely behind the front,
bringing about a line of light rain and snow showers across the
area. As an upper jet starts to move into the area late Tuesday,
it'll bring with a surge of moisture and ascent that, coinciding
with the push of cold air from the north, will bring moderate
snow to the area. More on this in the next section.

Tuesday night through Sunday night...

The big change with this package is that the best dynamics will
be late Tuesday night, generally after midnight, through
Wednesday morning. During this time period a jet will move just
south of the area area, which will put the left exit across much
of the area. Sounds are showing a pretty good deep ascent trough
the dendritic growth zone, so there is a strong signal for decent
snow growth. Snow ratios still expected to be in the 12 to 15 to 1
range. By late Wednesday the jet dynamics will be departing, but
still have some weak ascent that will keep some lighter snow going
into Thursday.

By Friday this system will have moved out with temperatures
starting a warming trend. The models have some spread with for the
end of the week. The next chance for some precipitation will be
Sunday as a shortwave crosses the way. Reimer

&&

.AVIATION...

Southwest winds will gust 30-40 kts tonight at KLVM and K6S0. A
cold front will pass through the area late Tuesday morning,
shifting winds to the northwest, and rain and snow showers will
follow behind it, bringing about possible MVFR conditions to most
terminals. Mountains will be obscured by snow over the next 24
hours. Vertz/TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 039/050 026/032 015/028 011/040 024/047 029/051 031/055
    17/W    77/S    75/S    11/B    12/O    22/O    22/O
LVM 034/048 023/032 013/028 014/040 024/047 030/050 032/052
    59/W    88/S    85/S    12/S    24/O    33/O    33/O
HDN 036/052 027/034 016/029 010/042 021/049 027/052 029/057
    16/W    76/S    76/S    11/B    12/R    22/O    22/O
MLS 036/053 028/035 016/028 010/039 021/048 027/049 030/054
    04/W    65/S    56/S    11/U    11/B    11/B    22/O
4BQ 033/057 029/037 016/028 009/038 020/049 027/049 029/055
    04/W    54/S    78/S    11/B    11/B    11/B    11/B
BHK 034/055 028/036 016/029 011/037 019/047 025/047 028/052
    03/W    54/S    57/S    21/B    11/B    11/B    22/S
SHR 033/055 027/034 016/026 010/040 020/049 026/051 029/055
    06/W    77/S    98/S    11/B    11/B    22/O    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 6 AM MDT Friday FOR ZONE
      67.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 30, 1:55 PM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
255 PM MDT Mon Mar 30 2020

MTZ065-066-141-312100-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-
255 PM MDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT...Southwest to west winds gusting to 55 mph.

* WHERE...Livingston Area, Northern Sweetgrass, and Beartooth
  Foothills.

* WHEN...Today through early Tuesday morning.

* ADDITIONAL DETAILS...Travel will be difficult, especially for
  high profile vehicles on I-90 from Livingston to Big Timber.

* MID WEEK WINTER WEATHER...Mix of rain and snow on Tuesday becomes
  moderate to heavy at times Wednesday morning through Thursday
  morning, with accumulations on roadways expected during the
  overnight hours. Temperatures dropping into the teens Thursday
  and Friday morning.

* ADDITIONAL HAZARD CONCERNS...Cold and wet conditions will be
  hazardous to young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

MTZ029>034-036-037-040-042-056>058-063-064-068-138-139-169>173-228-
235-WYZ198-199-312100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Bighorn Canyon-
Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
255 PM MDT Mon Mar 30 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Cold weather and accumulating snow.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...Tuesday through Thursday.

* SNOW...Mix of rain and snow on Tuesday becomes moderate to heavy
  at times Wednesday morning through Thursday. Expect
  accumulations on roadways during the overnight hours.

* TEMPERATURES...Temperature highs will fall into the 20s and 30s
  Wednesday and Thursday, with overnight lows dropping into the
  teens.

* ADDITIONAL HAZARD CONCERNS...Cold and wet conditions will be
  hazardous to young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absaroka / Beartooth Mountains

When
March 30, 10:00 PM MST to March 31, 10:00 PM MST
Where
Absaroka / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12-20 inches. The snow continued into the mid-morning hours of April 2nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879629.